California, 2015

Flash Flooding and Lightning Strike in California, July 18 to 20, 2015

July 18 to 20, 2015 · NWS HNX · 10 events in 1 county or zone

Tropical moisture from the remnants of Hurricane Dolores and a monsoonal fetch of moisture streamed into southern and central California during the time period. This brought deep moisture into the area which resulted in moderate to heavy rainfall across most of the southern San Joaquin Valley and nearly all of Kern County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Tropical moisture from the remnants of Hurricane Dolores and a monsoonal fetch of moisture streamed into southern and central California during the time period. This brought deep moisture into the area which resulted in moderate to heavy rainfall across most of the southern San Joaquin Valley and nearly all of Kern County. Kern County estimates the cost of the emergency response and infrastructure repair throughout the Kern Operational Area to be approximately 2.7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 18, 1:05 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 1:05 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
205 PM PDT SAT JUL 18 2015

.SYNOPSIS...EXPECT INCREASING CLOUDINESS AS TROPICAL MOISTURE
CONTINUES FLOWING INTO THE REGION FROM THE SOUTH. THERE WILL BE A
THREAT OF SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE
REGION TONIGHT AND CONTINUING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...AN UPPER LEVEL SHORTWAVE PUSHED INTO SOCAL EARLY
THIS MORNING SPREADING TROPICAL MOISTURE INTO LOS ANGELES AND
VENTURA COUNTIES AROUND SUNRISE AND INTO OUR CWFA BEFORE NOON PDT.
RADAR COMPOSITES INDICATING SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE KERN COUNTY MOUNTAINS AND DESERTS AS WELL AS ISOLATED
THUNDERSTORMS OVER THE SOUTH END OF THE SAN JOAQUIN VALLEY AND THE
TULARE COUNTY MOUNTAINS AND FOOTHILLS. MESOWEST INDICATING THAT
RAINFALL AMOUNTS HAVE GENERALLY BEEN A TENTH OF AN INCH OR LESS IN
AREAS IMPACTED BY SHOWERS AND THUNDERSTORMS...BUT JAWBONE CANYON
HAS PICKED UP A THIRD OF AN INCH OF RAINFALL. MEANWHILE...TYPICAL
SUMMER LIKE TEMPERATURES PREVAIL IN THE SAN JOAQUIN VALLEY WHERE
SKIES HAVE BEEN MOSTLY SUNNY ASIDE FROM THE CONVECTION IN THE
SOUTH END AND ANOTHER AFTERNOON OF HIGHS NEAR THE CENTURY MARK IS
IN STORE FOR MUCH OF THE SAN JOAQUIN VALLEY.

THE 12Z WRF AND THE HIGH RESOLUTION MODELS ARE INDICATING THE
SHORTWAVE RESPONSIBLE FOR TODAY/S CONVECTION WILL CONTINUE TO
TRACK NORTHEAST THIS EVENING AND MOVE INTO NV OVERNIGHT. THIS
SYSTEM WILL PROVIDE FOR ENOUGH LIFT FOR THUNDERSTORM DEVELOPMENT
THIS EVENING OVER THE MOUNTAINS AND ENOUGH INSTABILITY EXISTS
SOUTH OF FRESNO COUNTY FOR AT LEAST ISOLATED THUNDERSTORMS THIS
EVENING. RH PROGS ARE INDICATING DEEPER MOISTURE FROM TROPCIAL
STORM DOLORES WILL PUSH INTO CENTRAL CA ON SUNDAY AND PROVIDE FOR
AN INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS THROUGH
MONDAY. WE HAVE RAISED PRECIPITATION CHANCES FOR MOST OF OUR AREA
FOR SUNDAY AND MONDAY AS THE MODELS HAVE COME INTO FAIRLY GOOD
AGREEMENT WITH SIGNIFICANT DEEP MOISTURE MOVING THROUGH OUR AREA.

WHILE RFC QPF/S ARE INDICATING GENERALLY 1 TO 2 TENTHS OF
AN INCH OF RAINFALL FOR THE SAN JOAQUIN VALLEY BETWEEN THIS
EVENING AND MONDAY EVENING...SOME OF THE MODELS ARE INDICATING
MUCH HIGHER QPF/S. PW/S FROM THIS INCOMING MOISTURE ARE ABOVE 2
INCHES SO THE POTENTIAL FOR HEAVY RAINFALL EXISTS ON SUNDAY AND
MONDAY. WE HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE KERN
COUNTY MOUNTAINS AND DESERTS FROM 500 PM PDT THIS AFTERNOON
THROUGH 1100 PM PDT MONDAY EVENING BASED ON THE FACT THAT MOST OF
THE IMPACTED AREAS HAVE ALREADY RECEIVED SOME RAINFALL TODAY AND
HAVE THE POTENTIAL TO PICK UP MUCH MORE PRECIPITATION ON SUNDAY
AND MONDAY. OF NOTABLE CONCERN FOR FLASH FLOODING POTENTIAL IS THE
WAY FIRE BURN SCAR NEAR LAKE ISABELLA.

ALSO...SOME ALL TIME DAILY RECORDS MIGHT BE IN DANGER OF FALLING
ON SUNDAY AND MONDAY. THE ALL TIME RAINFALL RECORDS FOR JULY 19
IS 0.01 INCHES SET IN 2014 FOR FRESNO AND 0.02 INCHES SET IN 2012
FOR BAKERSFIELD. THE ALL TIME RAINFALL RECORDS FOR JULY 20 IS 0.04
INCHES SET IN 1985 FOR FRESNO AND 0.23 INCHES SET IN 1946 FOR
BAKERSFIELD.

ONE AREA OF UNCERTAINTY FOR THE NEXT TWO DAYS HOWEVER...IS WITH
TEMPERATURES AS THE INCREASED CLOUDS COVER WILL LIKELY KEEP
DAYTIME TEMPERATURES BELOW SEASONAL NORMALS. HOWEVER...IF THERE
ARE MORE BREAKS IN THE CLOUD COVER TEMPERATURES COULD EASILY
EXCEED PROJECTED HIGHS.

AN UPPER TROUGH IS PROGGED TO PUSH INTO THE PAC NW ON TUESDAY
WHICH WILL TURN THE UPPER FLOW TO THE SOUTHWEST...SUBSEQUENTLY
PUSHING THE TROPICAL MOISTURE EAST OF OUR CWFA BY MIDWEEK. A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY FOR
THE SOUTHERN SIERRA NEVADA WHILE THE REMAINDER OF OF OUR AREA
DRIES OUT WITH DECREASING CLOUD COVER.

THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A DRY
UPPER TROUGH OFF THE CA COAST FOR THE SECOND HALF OF NEXT WEEK
WHICH WILL PROVIDE OUR AREA WITH A DRY SOUTHWEST FLOW AND PUSH
ANY RESIDUAL TROPICAL MOISTURE WELL TO THE EAST OF OUR AREA BY
THURSDAY. THEREFORE DRY WEATHER...MAINLY CLEAR SKIES AND NEAR
NORMAL TEMPERATURES ARE EXPECTED FOR THE LATTER PORTION OF NEXT
WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORM ACTIVITY WILL SPREAD NORTH
ACROSS THE MOUNTAIN AND DESERT AREAS OF CENTRAL CALIFORNIA THIS
EVENING THROUGH TOMORROW...WITH ISOLATED THUNDERSTORMS ALSO
POSSIBLE IN THE SAN JOAQUIN VALLEY. THESE STORMS WILL BRING AREAS
OF MVFR AND LOCAL IFR/VLIFR CONDITIONS ALONG WITH WITH SOME
POSSIBLE MOUNTAIN OBSCURATIONS IN THE HIGHER TERRAIN. GUSTY AND
ERRATIC WINDS AROUND 40 MPH CAN ALSO ACCOMPANY THE STORMS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER THE CENTRAL
CALIFORNIA INTERIOR DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 07-18      111:1899     81:1987     83:1925     54:1987
KFAT 07-19      112:2009     86:1983     79:2006     54:1932
KFAT 07-20      111:1908     81:1973     78:1938     54:1903

KBFL 07-18      111:1908     82:1987     84:2006     52:1987
KBFL 07-19      111:2009     82:1983     85:1907     52:1906
KBFL 07-20      112:1938     84:1973     82:1979     49:1906
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH MONDAY
EVENING CAZ095-098-099.

&&

PUBLIC...DS
AVN/FW...JEB
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 18, 3:55 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
455 AM PDT SAT JUL 18 2015

CAZ095-098-099-191200-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
455 AM PDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERT.

...THUNDERSTORMS POSSIBLE...

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE KERN COUNTY
MOUNTAINS...THE KERN COUNTY DESERT AND THE INDIAN WELLS VALLEY
BEGINNING THIS AFTERNOON.

* TIMING: THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER TERRAIN
  AND IN DRY WASHES AND ARROYOS AND ON DESERT ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE KERN COUNTY
MOUNTAINS...THE KERN COUNTY DESERT AND THE INDIAN WELLS VALLEY
INTO EARLY NEXT WEEK.

* TIMING: SUNDAY THROUGH MONDAY.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER TERRAIN
  AND IN DRY WASHES AND ARROYOS AND ON DESERT ROADS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ096-097-191200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
455 AM PDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

...THUNDERSTORMS POSSIBLE...

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN SIERRA
NEVADA BEGINNING TONIGHT.

* TIMING: TONIGHT.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER SIERRA
  TERRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FOR THE SOUTHERN SIERRA
NEVADA CONTINUING INTO NEXT WEEK.

* TIMING: SUNDAY THROUGH TUESDAY.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING IN THE HIGHER SIERRA
  TERRAIN.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>094-191200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
455 AM PDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS OF THE SOUTHERN SIERRA
NEVADA.

...THUNDERSTORMS POSSIBLE...

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FOR THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY AND THE SIERRA FOOTHILLS EARLY NEXT
WEEK.

* TIMING: SUNDAY THROUGH MONDAY.

* IMPACTS: DANGEROUS LIGHTNING AND ERRATIC GUSTY WINDS. BRIEF
  HEAVY RAIN CAN CAUSE LOCALIZED FLOODING OF ROADS.

* STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS
  SOURCE...FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

SANGER

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Jul 18, 10:40 AM PST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1140 AM PDT SAT JUL 18 2015

CAZ099-181915-
SOUTHEASTERN KERN COUNTY DESERT CA-
1140 AM PDT SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL KERN COUNTY

UNTIL 1215 PM PDT...

AT 1139 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RANDSBURG...OR 21 MILES SOUTH OF RIDGECREST...MOVING NORTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDSBURG AND GOVERNMENT PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3518 11770 3524 11782 3546 11763 3524 11763
TIME...MOT...LOC 1839Z 205DEG 22KT 3532 11769

DS
Special weather statement, Jul 18, 11:16 AM PST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1216 PM PDT SAT JUL 18 2015

CAZ098-099-181945-
SOUTHEASTERN KERN COUNTY DESERT CA-INDIAN WELLS VALLEY CA-
1216 PM PDT SAT JUL 18 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 NORTHEASTERN KERN COUNTY
 UNTIL 1245 PM PDT

AT 1215 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RANDSBURG...OR 14 MILES SOUTH OF RIDGECREST...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIDGECREST...INYOKERN...CHINA LAKE ACRES...RANDSBURG...LAUREL
MOUNTAIN AND GOVERNMENT PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3534 11763 3528 11770 3540 11779 3579 11787
      3579 11763 3571 11763 3571 11766 3569 11766
      3568 11763
TIME...MOT...LOC 1915Z 235DEG 40KT 3542 11760

DS
Local storm report, Jul 18, 1:27 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
227 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            2 S RED ROCK CANYON     35.30N 118.00W
07/18/2015                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED ROAD CLOSED AT HWY 14 AT
            JAWBONE CANYON ROAD.

&&

NWS HANFORD CA
IRIS SYSTEM
Local storm report, Jul 18, 1:46 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
246 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLASH FLOOD      8 WNW RANDSBURG         35.39N 117.80W
07/18/2015                   KERN               CA   TRAINED SPOTTER

            DEBRIS AND WATER MOVING ACROSS THE ROADWAY
            AROUND INTERSECTION OF GARLOCK RD & RED ROCK
            CANYON RD.

&&

NWS HANFORD CA
IRIS SYSTEM
Local storm report, Jul 18, 1:49 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
249 PM PDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLASH FLOOD      2 E ROSAMOND            34.86N 118.17W
07/18/2015                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED WATER MOVING ACROSS RIGHT-HAND
            LANE ON SOUTHBOUND SIDE.

&&

NWS HANFORD CA
IRIS SYSTEM

The radar

The Edwards AFB radar (KEYX), 47 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Flash Flood, Kern

When
July 18, 2:15 PM PST to 4:00 PM PST
Where
Kern County, 2.16 mi W of Cantil to 1.29 mi W of Cantil
Cause
Heavy Rain
Reported by
Unknown
Coordinates
35.306, -118.008

Flooding was reported near state road 14 near Jawbone Canyon road.

Flash Flood, Kern

When
July 18, 2:25 PM PST to 3:00 PM PST
Where
Kern County, 1.1 mi WSW of Garlock to 1.15 mi WSW of Garlock
Cause
Heavy Rain / Tropical System
Reported by
Unknown
Coordinates
35.394, -117.798

Debris and water was reported as moving across the intersection of Garlock road and Redrock Randsburg road.

Lightning, Kern

When
July 18, 4:00 PM PST to 7:00 PM PST
Where
Kern County, 1 mi SE of Greenfield
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.260, -118.988

Autospy confirmed Bakersfield man was struck and killed by lightning. The individual was found unresponsive just before 7 PM PDT by a family member.

Flash Flood, Kern

When
July 18, 5:15 PM PST to 7:30 PM PST
Where
Kern County, 2.22 mi W of Frazier Park to 1.11 mi W of Frazier Park
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.821, -118.989

Debris flow from over one inch of rain in less than a hour over the Grand Fire burn scar area produced mud blocking the road between Frazier Park and Lake of the Woods.

Heavy Rain, Kern

When
July 19, 5:10 PM PST to 6:30 PM PST
Where
Kern County, 112.43 mi N of Kernell
Reported by
RAWS
Coordinates
37.407, -119.346

Minaretes RAWS station reported 85 hundredths of an inch in one hour.

Flash Flood, Kern

When
July 19, 5:17 PM PST to July 20, 12:00 AM PST
Where
Kern County, 2.15 mi NNE of Cable to 0.81 mi WNW of Tehachapi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.180, -118.490

Kern County EOC reported severe flooding around Golden Hill, Tehachapi on route 202 and CHP reported closure of highway 58 due to flooding.

Flash Flood, Kern

When
July 19, 8:12 PM PST to 11:00 PM PST
Where
Kern County, 1.44 mi ENE of Frazier Park to 1.41 mi SSE of Pentland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.824, -118.925

California Highway Patrol reported flooding and buckling of the roadway along Mil Potrero Highway and Cerro Noroeste Road at 20:44 PDT. They also reported vechiles getting stuck along Lockwood Valley Road and Frazier Mountain Road at 21:18 PDT. However, the main event continued to be the mudslide occurring near the town of Frazier Park.

Flash Flood, Kern

When
July 20, 3:50 AM PST to 8:00 AM PST
Where
Kern County, 4.21 mi NE of Mettler to 3.9 mi NE of Mettler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.106, -118.910

California Highway Patrol initially reported one foot of water on Wheeler Ridge Road just north of David road at 20:12 PDT. At 05:00 a follow up report was received of flooding at the intersection.

Flash Flood, Kern

When
July 20, 3:50 AM PST to 8:00 AM PST
Where
Kern County, 6.48 mi ENE of Wheeler Ridge to 7.18 mi ENE of Wheeler Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.049, -118.852

California Highway Patrol reported mud flowing onto the intersection of Rancho Road and Sebastian Road at 04:17 PDT.

Flash Flood, Kern

When
July 20, 3:50 AM PST to 8:00 AM PST
Where
Kern County, 6.48 mi ENE of Wheeler Ridge to 7.18 mi ENE of Wheeler Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.049, -118.852

California Highway Patrol reported mud flowing onto the intersection of Rancho Road and Sebastian Road at 04:17 PDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Kern2015-07-1862MalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596296, 596298, 600029, 596299, 596300, 596301, 596810, 596813, 596814, 596816.